Minnesota, 2022

Ice Storm and Heavy Snow in Minnesota, March 29 to 30, 2022

March 29 to 30, 2022 · NWS DLH · 2 events in 2 counties and zones

Slow moving low pressure moved from the Dakotas early on the 29th to central Iowa the morning of the 30th. This low track spread a mix of rain, snow and wintry mix across much of the Northland.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Slow moving low pressure moved from the Dakotas early on the 29th to central Iowa the morning of the 30th. This low track spread a mix of rain, snow and wintry mix across much of the Northland. While most of northeastern Minnesota received sub-warnings conditions during the storm, some heavier snow was received across northern Itasca County where 7.5 was recorded. Additionally, about a quarter of an inch of freezing rain was received along part of the North Shore with this system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 29, 6:01 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Mar 29, 6:01 PM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
701 PM CDT Tue Mar 29 2022

.DISCUSSION...(This evening through Monday)
Issued at 439 PM CDT Tue Mar 29 2022

Summary...A messy spring storm will slide across the area tonight
through Thursday, with a wave of mixed precipitation that slowly
transition to all snow. A second weaker system may affect the area
in the Friday night through Saturday time range.

Our spring storm is on track to bring us and extended period of
wintry precipitation tonight through Thursday. Tonight and early
Wednesday is the main wave of precipitation as a surge of warm air
advection and theta-e advection surges into the area on the nose
of an 850mb jet, producing a broad area of frontogenesis that will
move across the area tonight. Steep mid level lapse rates and
MUCAPE that slide into northwest Wisconsin and east central
Minnesota should generate some enhanced precipitation rates in
those areas as well. IVT graphics show that the moisture will be
moving in from a gulf tap, and the ALPW satellite data shows the
low to mid level moisture is poised to surge in our direction over
the next 6-12 hours. At higher levels, there is even a narrow
stream of Pacific moisture. After this initial surge slides off to
the east, the wrap-around precipitation will linger Wednesday,
Wednesday night into early Thursday, gradually switching over to
all snow. With this forecast, the icing amounts, mostly over
northwest Wisconsin have increased again, and am concerned for the
amount of ice accumulation in the forecast, when most
probabilistic tools are indicating that amounts will be
significantly less than a quarter inch, instead of the nearly 3
tenths. For now, have held to a Winter Weather Advisory for
northwest Wisconsin, and we will have to see how this develops
tonight. Snowfall tonight and Wednesday morning around the
Arrowhead has increased and spread west a little once again, so
have expanded the Advisory farther west into parts of St. Louis
county, but warmer temperatures during the afternoon should really
reduce additional snowfall, so have kept the end time as is. We
are likely to need additional headlines Wednesday night into
Thursday, but with the mixed precipitation, confidence in amounts
is lower than I would like and have not issued any additional
headlines at this time.

Friday night and Saturday another longwave trough and embedded
shortwaves moves through the area, which is becoming increasingly
likely that it will bring a period of precipitation to the area.
After that trough axis, flow aloft becomes more zonal, with
several shortwaves within it. There are varying strengths and
tracks to those shortwaves in the models, so we have low
confidence in any precipitation chances beyond Sunday. The
forecast has either dry or slight chance pops. Temperatures over
the weekend should be near to below normal, but they should
moderate to near or above normal into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 632 PM CDT Tue Mar 29 2022

VFR conditions across the region this evening. Ceilings will
begin dropping to MVFR after 03Z from west to east as a large
upper level system moves in bringing a wide variety of
precipitation. IFR conditions are expected to spread into the
region for all terminals overnight as most locations will see a
mix of snow, sleet, and rain changing over to all snow by tomorrow
morning. Elsewhere, HYR which will likely see a wintry mix
changing over to rain tomorrow afternoon.

&&

.MARINE...
Issued at 439 PM CDT Tue Mar 29 2022

Northeast winds to slowly increase tonight, with winds beginning
to gust up to 25 kts overnight, then diminishing for a time
Wednesday morning before increasing again Wednesday afternoon and
night before backing into the north. There is enough of the area
affected for long enough that we have issued a Small Craft
Advisory for parts of tonight for most of the nearshore waters.
Additional Advisories may be needed later on Wednesday, Wednesday
night and Thursday. Winds will be at their strongest Wednesday
night, and we may get a period of gales. Winds to slowly diminish
Thursday and Thursday night. These winds will be a result of a
spring storm, which will also bring a mixed bag of precipitation
tonight through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  28  36  23  35 /  90  90  50  10
INL  26  38  19  34 /  70  80   0   0
BRD  30  39  24  38 /  90  80  10   0
HYR  30  39  25  36 / 100  90  70  20
ASX  30  37  27  36 / 100  90  80  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 11 AM CDT Wednesday for WIZ001>004-
     008-009.

MN...Winter Weather Advisory from 11 PM this evening to 2 PM CDT
     Wednesday for MNZ011-012-019>021.

LS...Small Craft Advisory from 2 AM to 8 AM CDT Wednesday for
     LSZ140>146-150.

&&

DISCUSSION...LE
AVIATION...KSE
MARINE...LE
Hazardous weather outlook, Mar 29, 3:04 PM CST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
404 PM CDT Tue Mar 29 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-302115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
404 PM CDT Tue Mar 29 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Mixed precipitation will move into the Northland late this
afternoon and tonight. Snow accumulations of 1 to 2 inches will
be possible, especially in northeast Minnesota. Ice accumulations
up to a quarter of an inch are possible in northwest Wisconsin.
Winter Weather Advisories are in effect for the Arrowhead of
Minnesota and most of northwest Wisconsin starting this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A slow-moving spring storm system will continue to bring mixed
precipitation to the Northland Wednesday through Thursday.
Additional ice accumulations up to one tenth of an inch are
possible through mid-day Wednesday across northwest Wisconsin.
Additional snow accumulations of 2 to 4 inches in northeast
Minnesota and northwest Wisconsin are likely with locally higher
amounts possible in northern Iron County through Thursday. Winter
Weather Advisories are in effect.

.SPOTTER INFORMATION STATEMENT...

For the month of March we are actively recruiting for CoCoRaHS,
the Community Collaborative Rain, Hail, and Snow network. If you
would like to volunteer to become a regular reporter of rain hail
and snow, please visit https://www.cocorahs.org for more
information.

LSZ121-140>148-150-302115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
404 PM CDT Tue Mar 29 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Gusty northeast winds are expected to affect western Lake Superior
overnight tonight with gusts up to 25 kts. A Small Craft Advisory
has been issued for portions of western Lake Superior for
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty winds are expected over western Lake Superior Wednesday
through Thursday night. Conditions will likely be hazardous for
small craft. Gale force wind gusts up to 35 knots may be possible
Wednesday night for parts of the North Shore and outer Apostle
Islands.

JDS/LE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Mar 29, 7:49 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Duluth MN
849 PM CDT Tue Mar 29 2022

MNZ038-WIZ001-006>008-300215-
Pine MN-Douglas WI-Sawyer WI-Washburn WI-Burnett WI-
849 PM CDT Tue Mar 29 2022

...Thunderstorms will impact portions of northeastern Pine,
southwestern Douglas, Washburn, northeastern Burnett and western
Sawyer Counties through 915 PM CDT...

At 846 PM CDT, trained weather spotters reported thunderstorms
producing pea sized hail along a line extending from near Duxbury,
to near Webb Lake Wisconsin, to near Exeland, moving northeast at 35
mph.

HAZARD...Winds gusts up to 30 mph and pea size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Exeland around 850 PM CDT.
  Radisson and Couderay around 900 PM CDT.
  Minong around 905 PM CDT.

Other locations in the path of these storms include New Post, Chief
Lake on Chippewa Flowage, Chippewa Flowage West, Chippewa Flowage
East, Wascott, Winter and Gordon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4584 9209 4601 9268 4641 9249 4623 9179
      4585 9089 4566 9111 4566 9165
TIME...MOT...LOC 0146Z 208DEG 29KT 4611 9245 4600 9202 4570 9129

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Unruh

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm, 1 heavy snow. Local standard time, as filed.

Ice Storm, Southern Lake

When
March 29, 10:00 PM CST to March 30, 4:00 PM CST
Where
Southern Lake forecast zone
Reported by
Public
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

A period of freezing rain along the North Shore was recorded during the early morning hours of the 30th. A quarter of an inch of ice was reported near Castle Danger in about a 6 to 8 hour period.

Heavy Snow, Northern Itasca

When
March 29, 11:00 PM CST to March 30, 11:00 AM CST
Where
Northern Itasca forecast zone
Reported by
Trained Spotter
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

A heavy burst of snow across northern Itasca County led to reports of 3 to 6 inches across the northern part of the county. A high report of 7.5 inches was recorded near Wirt in about 10 hours.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014369, 1014368.